DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20220406

Analysis of cutaneous adverse drug reactions in a tertiary care hospital in South Tamil Nadu

Aravind Baskar Murthy, Amuthavalli K., Nirmaladevi P., Meenakshi B.

Abstract


Background: Cutaneous adverse drug reactions (CADRs) are among the most frequently reported adverse drug reactions (10 to 30%) with overall incidence of 6.2/1000 cases in India and 8% of hospitalisation among Dermatology inpatients. The aim was to analyse the CADRs with reference to its prevalence, causative drugs, morphological patterns, polypharmacy and drug reaction severity by Hartwig’s severity assessment scale.

Methods: This study was a retrospective study done in the Department of Dermatology, Venereology and Leprosy (DVL) over a period of 5 years (2015 to 2019) from CADR registers. Mean, standard deviation and chi square test were used for statistical analysis. P≤0.05 was considered as statistically significant.

Results: A total of 134 cases of CADRs were encountered which comprised 0.2% (2/1000) of total OP census with equal gender ratio and involved most commonly the younger adults. The drug groups mainly responsible were anticonvulsants (24.7%) followed by non-steroidal anti-inflammatory drugs (NSAIDS) (22.5%), antibiotics (20.9%) followed by antiretrovirals (ART) and antituberculous drugs (ATT). The common morphological patterns were acute exanthem (32.2%), exfoliative dermatitis (14.9%) and toxic epidermal necrolysis (14.2%). Over the counter drugs accounted for 25.6% of cases. Around 38.1% were on polypharmacy. In this study, 15.7% had mild CADR, 53.7% had moderate and 30.6% had severe drug reactions with 2.2% mortality based on the Hartwig’s severity assessment scale. Commonest cause of severe CADRs was anticonvulsants and benign CADRs was NSAIDS.

Conclusions: Proper history taking and documentation of data, recollection of sequence of events by the patient and drug re-challenge will help us in deciding the causative drug preventing further occurrence.


Keywords


Cutaneous adverse drug reactions, Drug allergy, Pharmacovigilance, Drug severity

Full Text:

PDF

References


Brar BK, Kaur J, Kumar S, Sethi N, Kumar R. Cutaneous adverse drug reactions profile in a tertiary care hospital in North India. J Pak Assoc Dermatol. 2017;27(2):158-63.

Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol. 2001;137(6):765-70.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care center. Indian J Pharmacol. 2004;36(5):292-5.

Agrawal A, Ghate S, Gupta AK, Dhurat R. Clinical spectrum of cutaneous adverse drug reactions. Indian J Drugs Dermatol. 2018;4:61-6.

Choon SE, Lai NM. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol. 2012;78(6):734-9.

Borch JE, Andersen KE, Bindslev-Jensen C. Cutaneous adverse drug reactions seen at a university hospital department of dermatology. Acta Derm Venereol. 2006;86(6):523-7.

Patel TK, Thakkar SH, Sharma D. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J. 2014;5(2):S76-86.

Kumar DA, Reddenna L, Basha SA. Pharmacovigilance Programme of India. Innov Pharm. 2015;6(1):13.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229-32.

Brockow K, Ardern‐Jones MR, Mockenhaupt M, Aberer W, Barbaud A, Caubet JC, et al. EAACI position paper on how to classify cutaneous manifestations of drug hypersensitivity. Allergy. 2019;74(1):14-27.

CFR - Code of Federal Regulations Title 21. Available at: https://www.accessdata.fda.gov/scripts/cdrh/cfdocs/cfcfr/cfrsearch.cfm?fr=312.32. Accessed on 9 October 2020.

Modi A, Desai M, Shah S, Shah B. Analysis of Cutaneous Adverse Drug Reactions Reported at the Regional ADR Monitoring Center. Indian J Dermatol. 2019;64(3):250.

Sharma S, Jayakumar D, Palappallil DS. Pharmacovigilance of cutaneous adverse drug reactions among patients attending dermatology department at a tertiary care hospital. Indian Dermatol Online J. 2019;10(5):547-54.

Wong SX, Tham MY, Goh CL, Cheong HH, Chan SY. Spontaneous cutaneous adverse drug reaction reports-An analysis of a 10-year dataset in Singapore. Pharmacol Res Perspect. 2019;7(2):e00469.

Wang C, Wang P, Ge L, Zhao X, Song Z, You Y. Cutaneous adverse drug reactions in Southwest China: Retrospective analysis of 448 cases of inpatients in a dermatology ward from 2010 to 2017. Australas J Dermatol. 2019;60(4):e364-5.

Thakkar S, Patel TK, Vahora R, Bhabhor P, Patel R. Cutaneous adverse drug reactions in a tertiary care teaching hospital in India: An intensive monitoring study. Indian J Dermatol. 2017;62(6):618.

Fiszenson-Albala F, Auzerie V, Mahe E, Farinotti R, Durand-Stocco C, Crickx B, et al. A 6-month prospective survey of cutaneous drug reactions in a hospital setting. Br J Dermatol. 2003;149(5):1018-22.

Zaraa I, Jones M, Trojjet S, Rouhou R, El Euch D, Mokni M et al. Severe adverse cutaneous drug eruptions: epidemiological and clinical features. Int J Dermatol. 2011;50(7):877-80.

DevinderMohan T. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70(1):20.

Zhao J, Hu L, Zhang L, Zhou M, Gao L, Cheng L. Causative drugs for drug-induced cutaneous reactions in central China: a 608-case analysis. An Bras Dermatol. 2019;94(6):664-70.

Paudel U, Parajuli S, Pokhrel D. Patterns and Outcomes of Cutaneous Adverse Drug Reactions in a Hospital Based Study. Nepal J Dermatol Venereol Leprol. 2017;15:44.

Meenakshi B, Nirmaladevi P, Radha M, Rahuman MB, Shantaraman K. Profile of cutaneous adverse drug reactions of carbamazepine. Int J Basic Clin Pharmacol. 2017;6(12):2876-80.

Dodiuk-Gad RP, Chung WH, Yang CH, Lu CW, Hui RCY, Shear NH. The 8th International Congress on Cutaneous Adverse Drug Reactions, Taiwan, 2013: focus on severe cutaneous adverse reactions. Drug Saf. 2014;37(6):459-64.

Kim H, Kim D, Bae E, Kim D. Adverse Skin Reactions with Antiepileptic Drugs Using Korea Adverse Event Reporting System Database, 2008–2017. Journal of Korean Medical Science. 2020;35(4).

Kasemsarn P, Kulthanan K, Tuchinda P, Dhana N, Jongjarearnprasert K. Cutaneous reactions to non-steroidal anti-inflammatory drugs. J Drugs Dermatol JDD. 2011;10(10):1160-7.

Patil PT, Pawar MP, Halasawadekar NR, Shinde MP, Kumbhar AV, Rathod MS. Current pattern of adverse drug reactions to anti-retroviral therapy in an antiretroviral therapy centre attached to a government medical college of Maharashtra, India: a retrospective study. Int J Basic Clin Pharmacol. 2016;5(6):2438-43.

Sharma RK, Verma GK, Tegta GR, Sood S, Rattan R, Gupta M. Spectrum of cutaneous adverse drug reactions to anti-tubercular drugs and safe therapy after re-challenge - A retrospective study. Indian Dermatol Online J. 2020;11(2):177.

Banala RR, Vemuri SK, Reddy AV, Subbaiah GPV. Aqueous extract of Acalypha indica leaves for the treatment of Psoriasis: In-vitro studies. Int J Bioassays. 2017;6(04):5360.

Sundarrajan S, Lulu S, Arumugam M. Deciphering the mechanism of action of wrightia tinctoria for psoriasis based on systems pharmacology approach. J Altern Complement Med N Y N. 2017;23(11):866-78.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care out patient setting in Eastern India. Indian J Pharmacol. 2012;44(6):792.

Tejashwani, Patel D, Bhuptani N. An observational study of cutaneous adverse drug reactions in tertiary hospital. Int J Res Dermatol. 2018;4(2):254-8.

Bhabhor PH, Patel TK, Vahora R, Patel PB, Desai N. Adverse drug reactions in a tertiary care teaching hospital in India: analysis of spontaneously reported cases. Int J Basic Clin Pharmacol. 2017;3(6):1078-85.

Masnoon N, Shakib S, Kalisch-Ellett L, Caughey G. What is polypharmacy? A systematic review of definitions. BMC Geriatrics. 2017;17(1).

Zhang C, Van DN, Hieu C, Craig T. Drug-induced severe cutaneous adverse reactions: Determine the cause and prevention. Ann Allergy Asthma Immunol Off Publ Am Coll Allergy Asthma Immunol. 2019;123(5):483-7.